Alert archive / South Dakota / River Flood Warnings in 2009

River Flood Warning 16, NWS Aberdeen, SD

March 22, 2009Codington County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Mar 22, 2009, 11:10 AM CDT for Codington County, South Dakota. It took effect at Mar 22, 2009, 11:00 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 11:10 AM CDT (16:10 UTC)
In effect from
Mar 22, 2009, 11:00 PM CDT
Expired
Mar 26, 2009, 7:00 AM CDT
In force
3 days
Issued by
NWS Aberdeen, SD
Flood severity
Minor

County Codington County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River at Watertown Sioux Conifer Road (WBSS2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Mar 22, 10:37 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 22, 10:37 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 AM CDT SUN MAR 22 2009

.UPDATE...
FORECAST PRETTY MUCH ON TRACK. GOOD BAND OF INSTABILITY ALONG THE
MISSOURI RIVER VALLEY ENHANCING THUNDERSTORMS. ISSUED FIRST SVR
WARNING OF THE YEAR WITH NICKEL HAIL CONCERNED ABOUT HEAVY RAIN
AGGRAVATING THE FLOODING ALSO. INSTABILITY WILL SLOWLY SHIFT EAST
TODAY ALLOWING FOR CONVECTION TO SPREAD ACROSS MOST OF AREA BY
THIS EVENING. I MADE A FEW TWEAKS TO THE POPS AND WINDS...
OTHERWISE NO CHANGES. WIND ADVISORY LOOKS OK.

12Z NAM IS SHOWING GOOD INSTABILITY MOST OF NIGHT INTO TOMORROW.
WILL ALSO HAVE TO SEE HOW NEW NAM/GFS COMPARE TO EACH OTHER WHEN
DETERMINING THE RAIN CHANGEOVER TO SNOW IN THE WEST LATER IN
PERIOD. GFS IS WARMER AND IS GIVING MUCH LOWER SNOW AMOUNTS. IT
DOES APPEAR HOWEVER THE BLIZZARD WATCH MAY HAVE TO BE DELAYED 12
HOURS INTO TUESDAY PER 12Z NAM. WILL WAIT UNTIL ALL NEW MODEL
DATA IS IN TO MAKE A DECISION ON THIS. THE FASTER AND WARMER GFS
WOULD SUGGEST MUCH LESS SNOW FOR ABR FORECAST AREA.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH TUESDAY

VERY LITTLE RUN TO RUN CHANGE BETWEEN SUITE OF DETERMINISTIC
MODELS...THUS WILL STICK TO THE HIGHLIGHTS WITH THE SYSTEM THAT
COMES TO DOMINATE THE EXTENT OF THE PERIOD.

FIRST...WIND ADVISORY. 925HPA WINDS 35-40KTS ADVERTISED OVER MUCH OF THE
CWA. ANY POTENTIAL MIXING...BE IT HEATING OR THROUGH SHOWER
ACTIVITY...WILL ALLOW FOR ADVISORY LEVEL WINDS. FIRST SHORTWAVE
MOVES OVER THE EAST TONIGHT...AND AS LOW LEVEL JET DEVELOPS AHEAD
OF THIS FEATURE...WILL SEE THE ABILITY TO TRANSLATE WINDS TO THE
SURFACE WEAKEN.

SECOND...FLOOD POTENTIAL. GUIDANCE HAS SLOWED WITH PROGRESSION OF
FIRST SHORTWAVE SOMEWHAT...BUT CONTINUE TO ADVERTISE A BAND OF
RAIN/THUNDER PROGRESS ACROSS THE CWA. SREF PROBABILITY FOR 1/2
INCH IS OVER 70 PERCENT ACROSS THE WEST...WITH A 30 PERCENT CHANCE
FOR GREATER THAN 1 INCH JUST ACROSS THE CWA BORDER IN THE EAST.
GIVEN HIGH MOISTURE CONTENT OF ATMOSPHERE...AND POTENTIAL FOR
EMBEDDED CONVECTIVE ELEMENTS...HEAVY RAIN COULD SPUR ADDITIONAL
FLOODING IN ALREADY SWOLLEN STREAMS/CREEKS...WARRANTING AT LEAST A
FLOOD WATCH AT THIS TIME.

LAST IS BLIZZARD POTENTIAL. WITH OVERALL SLOWER PROGRESSION...TO
INCLUDE TROWAL FEATURE FOR MONDAY NIGHT...AND A MORE RAPID
INFILTRATION OF COLD AIR ON THE BACK SIDE OF THE SYSTEM...HAVE
INCREASED SNOW ACCUMULATIONS FOR BLIZZARD WATCH COUNTIES. WHEN
UPGRADE IS CONSIDERED LATER TODAY...SUGGEST STANLEY BE
INCLUDED...AND MAY ALSO NEED ADVISORIES EXTENDING FURTHER EAST TO
COVER THE UNCERTAINTY OVER HOW FAR EAST RAIN/SNOW TRANSITION
PROGRESSES.

GIVEN COMPLEXITY OF THIS SYSTEM...THERE HAS BEEN LITTLE CHANGE TO
TEMPERATURES AND POPS OVER THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
STORM SYSTEM WILL BE EXITING THE REGION AT THE BEGINNING OF THE
PERIOD WITH SOME LEFTOVER LIGHT SNOW. THEN FOR WEDNESDAY NIGHT
INTO THURSDAY THE MODELS PROPAGATE MORE MID LEVEL ENERGY ACROSS
THE CENTRAL/NORTHERN PLAINS. THE GFS IS AT ODDS WITH THE ECMWF/GEM
CONCERNING PCPN...WITH THE LATTER MODELS BEING DRY. WILL SIDE WITH
THE MAJORITY AND KEEP THE GRIDS DRY. THE MODELS GEN UP ANOTHER MID
CONUS STORM NEXT WEEKEND. FOR THE TIME BEING THE CONSENSUS IS TO
KEEP THIS STORM SOUTH AND EAST OF THE CWA. HERE IS HOPING. AS FOR
TEMPERATURES...NOT MUCH CHANGE WAS INTRODUCED INTO THE GRIDS.
COLDER THAN NORMAL LOOKS GOOD FOR THE MOST PART AS AREA REMAINS
UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS MUCH OF THE CWA
THROUGH THE AFTERNOON HOURS. EXPECT CIGS TO REMAIN VFR...BUT THEY
MAY BRIEFLY FALL INTO THE MVFR CATEGORY UNDER THE STRONGER STORMS.
VSBYS WILL BE MVFR BETWEEN 3SM AND 5SM WITH THE SHOWERS...AND MAY
FALL INTO THE IFR CATEGORY WITH THE STRONGER STORMS. LATER
TONIGHT...CIGS WILL LOWER INTO THE IFR CATEGORY ACROSS THE ENTIRE
CWA AHEAD OF AN APPROACHING STORM SYSTEM.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CAMPBELL-EDMUNDS-
     FAULK-HAND-HUGHES-HYDE-MCPHERSON-POTTER-SPINK-SULLY-
     WALWORTH.

     BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     CAMPBELL-CORSON-DEWEY-WALWORTH.

     FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR BIG STONE-TRAVERSE.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...SCARLETT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 22, 4:54 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SUN MAR 22 2009

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-231000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE IN
NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA AS WELL...WHICH WILL
ONLY EXACERBATE FLOOD ISSUES FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND SWATH OF RAIN AND THUNDER WILL MOVE INTO THE REGION
MONDAY. AS COLD AIR WRAPS AROUND THE SYSTEM...RAIN WILL TRANSITION
TO SNOW. STRONG NORTHWEST WINDS WILL BE RESPONSIBLE FOR BLOWING
SNOW AS WELL. SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH HIGHEST
AMOUNTS FROM WESTERN SOUTH DAKOTA TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

SDZ003-004-009-015-231000-
CORSON-CAMPBELL-WALWORTH-DEWEY-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
MONDAY NIGHT BEFORE COLD AIR BEGINS TO INFILTRATE THE SYSTEM. AS
RAIN CHANGES OVER TO SNOW...NORTHWEST WINDS WILL BEGIN TO
ACCELERATE...RESULTING IN BLIZZARD CONDITIONS. ADDITIONALLY...SNOW
IS EXPECTED TO BE HEAVY AND WET WITH SIGNIFICANT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

CONNELLY

In the hours before

Local storm report, Mar 22, 10:32 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SUN MAR 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             2 SW POLLOCK            45.88N 100.32W
03/22/2009  E0.88 INCH       CAMPBELL           SD   PUBLIC

            REPORT FROM WEST POLLOCK RESORT.

&&

JRS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:19 AM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 3 more27 hr
Mar 22, 4:24 AM CDTWind AdvisoryABRBrown, Campbell, Clark, Codington, Day, Deuel and 14 more11 hr
Mar 22, 9:22 AM CDTRiver Flood WarningABRDewey32 hr
Mar 22, 10:06 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth39 min
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink262 days
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink148 days
Mar 22, 10:19 AM CDTAreal Flood AdvisoryABRBrown, Campbell, Corson, Edmunds, McPherson, Walworth48 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington46 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington22 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRHamlin70 hr
Mar 22, 1:53 PM CDTRiver Flood WarningABRRoberts4 days
Mar 22, 2:10 PM CDTBlizzard WarningABRCampbell, Corson, Dewey, Hughes, Jones, Potter and 3 more55 hr
Mar 22, 2:10 PM CDTWinter Storm WatchABRCampbell, Hughes, Jones, Potter, Stanley, Sully and 1 more14 hr

Nearby

River Flood Warnings in South Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.